Kansas, 2023

Damaging Wind in Kansas, May 14, 2023

May 14, 2023 · NWS TOP · 1 event in 1 county or zone

Scattered storms produced severe winds in Coffey County on 5/14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered storms produced severe winds in Coffey County on 5/14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 14, 1:42 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 14, 1:42 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
242 PM CDT Sun May 14 2023

.DISCUSSION...
Issued at 237 PM CDT Sun May 14 2023

Forecast Highlights:

-Confidence has increased on the threat for thunderstorms and a
 heavy rainfall potential from this evening through tomorrow.

-Dry weather is then expected through midweek with precipitation
 returning later in the week.

Forecast Discussion:

This afternoon, a noticeably warm and humid air mass was in place,
especially in far eastern Kansas where dew points where in the upper
60s. SBCAPE had increased to between 1000 and 2000 J/kg and pwats
were around 1.5 and 1.6 inches, which is almost double the daily
average of 0.9 inches. These high pwat values indicate a very moist
atmosphere conducive for heavy rainfall. This evening and tonight, a
surface boundary will become better established from south-central
KS through northeast KS with cooler and drier air to the north and
high theta-e air south of the boundary. Models continue to show vort
maxes moving northward through the southerly flow aloft and at least
weak isentropic ascent over the area through tomorrow.

Given this pattern, POPs are on the increase with convection
expected to expand over the CWA through the afternoon. Lightning
and heavy rain will be the primary hazards of concern. There is a
low potential for strong wind gusts as well given high moisture
content and increasing instability. Rainfall rates could easily
exceed one inch per hour under thunderstorms, which we have
already seen in other locations around the region this afternoon.
Coverage of showers and storms is expected to increase into the
evening and tonight with the threat for heavy rainfall continuing.
One hour FFG ranges from 1.5 to 2.5 inches across northeast KS
with three hour FFG between 2.0 and 3.0 inches. Looking at some
probabilistic data, HREF shows a 70 percent chance of 3-hr QPF
exceeding 1.0 inch during two consecutive 3-hour periods tonight
over northeast KS. Given the potential for heavy rainfall and the
fact that winds aloft will remain fairly light leading to slow
storm motions, some flash flooding could occur tonight.

Rain chances will continue through at least the morning hours
tomorrow with decreasing POPs during the afternoon as the drier air
in Nebraska moves southward. A surface ridge will settle over the
region by Tuesday, which will help keep conditions dry through
midweek. In the meantime, a surface front associated with a digging
trough aloft will traverse the Midwest, making its way toward KS
late Thursday. I still see some timing differences in the long range
deterministic models with the GFS now faster than the EC (was the
opposite yesterday). Both models, however, do develop rain along
the boundary either late Thursday or early Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun May 14 2023

Thunderstorms and IFR conditions will be the main aviation impacts
this period. Storm chances increase through the afternoon with
scattered convection developing near terminals. Scattered showers
and storms are likely to remain in the area through the night and
for much of the day Monday. CIGS and visibilities are expected to
drop overnight, likely lowering to IFR conditions and remaining
there through at least 18Z Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, May 14, 1:45 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
245 PM CDT Sun May 14 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-151945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
245 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to expand in coverage this afternoon and
evening. Rain will continue tonight. Storms will be capable of
producing locally heavy rainfall, which could lead to small creeks
and streams rising out of their banks, as well as flooding of low
lying and poor drainage areas. A few damaging wind gusts may also
occur with storms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 14, 3:11 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       READING                 38.52N 95.96W
05/14/2023  M1.50 INCH       LYON               KS   PUBLIC

            FELL IN JUST OVER 30 MINUTES.

&&
Special weather statement, May 14, 3:21 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 PM CDT Sun May 14 2023

KSZ054-055-058-142145-
Coffey-Lyon-Osage-
421 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of southwestern Osage,
northwestern Coffey and east central Lyon Counties through 445 PM
CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebo, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebo, Reading and Melvern Lake.

This includes Interstate 35 between mile markers 140 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3835 9580 3839 9601 3862 9600 3857 9575
TIME...MOT...LOC 2120Z 181DEG 21KT 3844 9592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Topeka radar (KTWX), 86 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffey

When
May 14, 4:23 PM CST to 4:24 PM CST
Where
Coffey County, 0.54 mi W of Strawn
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.270, -95.880

Large tree damage with 10 inch diameter branch blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103406.